Acute angle closure glaucoma is a sight-threatening condition that may lead to blindness. This is a case report of a woman who presented to the emergency department (ED) with acute angle closure glaucoma following use of an over-the-counter (OTC) homeopathic eye drop containing atropa belladonna (deadly nightshade). A 55-year-old woman presented to the ED with a 5-day history of left eye redness, swelling, tearing, and foreign-body sensation that had acutely worsened in the last two days. Her exam revealed mild left conjunctival injection with watery tearing and a hazy appearance of her left cornea. Fluorescein staining was negative, while tonometry revealed elevated intraocular pressure on the left, suggestive of acute angle closure glaucoma. She was urgently referred to ophthalmology. The etiology of the acute angle closure glaucoma was initially unclear however, with additional prompting, she revealed that two days prior she had started using homeopathic OTC eye drops. Inspection of the eyedrop's ingredients revealed that atropa belladonna was the primary ingredient and likely precipitated her isolated episode of acute angle closure glaucoma. A high level of clinical suspicion and focused ophthalmic exam including tonometry is essential to identify acute angle closure glaucoma in the ED. We present a case report of acute angle closure glaucoma associated with the use of homeopathic belladonna-containing eyedrops. Our report reinforces the necessity to perform thorough medication and supplement history given the prevalence of physiologically active substances available in OTC medications.
Published In/Presented At
Huff, M. L., Fikse, D., Surmaitis, R. M., & Greenberg, M. R. (2021). Acute angle closure glaucoma precipitated by homeopathic eyedrops containing Atropa belladonna. The American Journal of Emergency Medicine, S0735-6757(21)00902-5. https://doi.org/10.1016/j.ajem.2021.10.057
Emergency Medicine | Medical Toxicology
Department of Emergency Medicine